A 15-year-old boy with attention deficit hyperactivity disorder, inattention subtype (ADHD), developed stuttering priapism (intermittent, prolonged, painful erections) after withdrawal of OROS methylphenidate (ConcertaR) 36 mg/day, and is reported from Inova Fairfax Hospital for Children, Falls Church, VA, and Children’s National Medical Center, Washington, DC. Symptoms began after the dose was increased from 27 mg/day to 36 mg/day, 6 days per week, with scheduled withdrawal on Sundays. Symptoms were exacerbated when a dose of 54 mg/day was prescribed later. An estimated 5 to 10 painful erections occurred on the first Sunday after one week of treatment, and each lasted 10 to 15 minutes or sometimes longer. On the following weekdays, erections recurred early AM on the school bus but stopped suddenly within 1 hour after taking the morning dose, only to return the following morning. After reducing the dose to 27 mg/day and gradually discontinuing treatment completely, symptoms immediately disappeared, with no recurrence of priapism at 6 months follow-up. Urinalysis for other drugs was negative. [1]

COMMENT. Priapism has been reported with sickle-cell hemoglobinopathy in children, but not with stimulant drugs. In the present case, the problem was not initially disclosed because of embarrassment, and further undiagnosed cases are possibly occurring.